New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

E.L.E.
New Member


Date Joined Jul 2006
Total Posts : 4
   Posted 4/21/2008 11:16 AM (GMT -6)   
I was diagnosed with Ulcerative Colitis two years ago. It took forever for the intestinal problems to occur, as I had problems with my liver years before I was diagnosed. Lately, I have had a flare up...a pretty bad one. I am now taking 4,000 mg of Azulfindine and have been tapering Prednisone, I am down to 5 mg this week and 50 mg of Mercaptopurine. I started taking the Mercaptopurine last week and was experiencing a fever and headache every afternoon for four days. I am completely exhausted, 11 hours of sleep is not enough. I have been missing a lot of work. I can barely make it in at 8:30 a.m. In addition to work, I am taking four online courses and I have two boys ages 10 and 12. I don't know what to do about being exhausted. My manager asked me about short-term disability. I am not sure if I want to do this, I know I need to get better and some days I feel much better than others but most days I am tired.
 
I would appreciate any advice anyone can give.
E.L.E.
Female, born 1977
Diagnosed with UC February 2006
Sulfasalzine 1000mg/day


Bum Deal
Regular Member


Date Joined Jan 2008
Total Posts : 34
   Posted 4/21/2008 11:32 AM (GMT -6)   
Hi E.L.E,
 
Sorry to hear you're feeling unwell. If you're in the middle of a bad flare, 5mg of pred sounds like quite a low dose. Mercaptopurine can take a long time to get into the system and have an effect. I've been on it a few months now but I'm tapering down the pred and then raising it again when I get low enough that a flare starts off again. I've just had my Mercaptopurine increased to 50mg today, and my GI's advised me not to taper my pred below 15mg (my threshold for wellness - I start to get ill below that) until the extra dose of mercap has had a chance to kick in.
If you haven't seen your doc recently (or even if you have) I'd get an appointment to discuss this.
I started on a high dose of Azathioprine (a type of mercaptopurine) and had a reaction, but I'd been really tired while I was on it. They switched me to a low dose of Mercaptopurine (started at 12.5mg) and very slowly raised this, and I haven't had the same level of fatigue.
 
Also, many people posting here have found that taking the Mercaptopurine in the evening can help (ie just before bed), if you're currently taking it in the morning - that way you sleep off the worst of it. I split my dose in the am and pm which seems to work ok for me.
 
Also, have you had bloods done recently? UC can also cause anaemia from low iron levels, which would also cause fatigue. They should be monitoring your bloods pretty closely having started you on Mercaptopurine, so it won't hurt to ask about your iron levels as well.
 
Hope this helps. Feel better soon.


DW

Male 30 Years Old.

Diagnosed Pancolitis June 2007

Currently 20mg Prednisolone, 12 tablets Asacol, 50mg Imuran (started Dec 07), 25mg Mercaptopurine (following allergic reaction to Imuran)

Post Edited (Bum Deal) : 4/21/2008 11:35:47 AM GMT


E.L.E.
New Member


Date Joined Jul 2006
Total Posts : 4
   Posted 4/21/2008 11:38 AM (GMT -6)   
I was taking 20 mg of prednisone and was having a bm every two days. So the doctor decided he could start to taper it off, half for one week and then in half again the following week.

I had blood work done about a week ago when I went to my doctor and have not heard anything about the results. I go back to my doctor on May 1st. I had one drink on Saturday and had a lot of bleeding the following morning. I did read that my blood should be monitored frequently while on these meds. I was in remission last summer but things didn't stay that way for long.

Thanks for the advice. I think I will start to take teh Mercaptopurine at night before bed!
E.L.E.
Female, born 1977
Diagnosed with UC February 2006
Sulfasalzine 4000mg/day
Mercaptopurine 50 mg
 


MarriedToUC
New Member


Date Joined Apr 2008
Total Posts : 3
   Posted 4/21/2008 11:38 AM (GMT -6)   
When my husband has prolonged flares, he is often gets more and more exhausted (and no number of naps seem to help). Others probably know more about the drugs you're on, but you may be anemic. Let your doctor know that you've been wiped out, and ask for some blood work. I hope you feel better soon.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, May 27, 2018 9:29 AM (GMT -6)
There are a total of 2,966,360 posts in 325,333 threads.
View Active Threads


Who's Online
This forum has 162735 registered members. Please welcome our newest member, olgringo63.
344 Guest(s), 8 Registered Member(s) are currently online.  Details
Bohemond, Girlie, AJMan, getting by, jabele, elmistik, straydog, Charlie1950